Arkansas, 2009

Flash Flood and Hail in Arkansas, June 14, 2009

June 14, 2009 · NWS LZK · 3 events in 2 counties and zones

Precipitation became widespread along and north of a cold front. A few severe storms and heavy rain occurred in association with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Precipitation became widespread along and north of a cold front. A few severe storms and heavy rain occurred in association with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 14, 2:30 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 14, 2:30 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 AM CDT SUN JUN 14 2009

.SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT
AFTER A RELATIVELY QUIET CONVECTIVE DAY ON SATURDAY...THUNDERSTORMS
ARE EXPECTED TO RETURN TO ROUND OUT THE WEEKEND WITH THE NORTH
ESPECIALLY UNDER THE GUN FOR POSSIBLE SEVERE WEATHER. SURFACE
PATTERN WILL STILL BE DOMINATED BY QUASI-STATIONARY BOUNDARY THAT
HAS BEEN WITH US FOR A WHILE NOW BUT LATEST MODELS ALL AGREE THAT
UPPER RIDGE...CURRENTLY CENTERED ALONG THE TEXAS GULF COAST WILL
EXPAND TO THE NORTH AND PUSH THIS BOUNDARY TO THE NORTH AND PATTERN
QUIETS DOWN CONSIDERABLY.

PREFERENCE OVER THE PAST FEW NIGHTS HAS BEEN A CONSENSUS OF MODEL
SOLUTIONS BUT IT APPEARS THE NAM HAS BEEN OUT PERFORMING THE OTHERS.
GFS IS THE MOST AMPLIFIED MODEL IN THE OVERALL SYNOPTIC SCALE PAST
MONDAY AND IS THE OUTLIER. THE NAM IS IN MUCH BETTER AGREEMENT WITH
THE REMAINDER OF THE FORECAST MODELS AND WILL BE THE PREFERRED
SOLUTION THIS MORNING.

LATEST SURFACE ANALYSIS PLACES AFOREMENTIONED BOUNDARY ROUGHLY FROM
A WALDRON TO LITTLE ROCK TO PINE BLUFF AND DUMAS LINE. AREA OF
THUNDERSTORMS CONTINUES OVER THE CWA BUT SEVERE WEATHER REMAINS
ISOLATED WITH THIS CONVECTION. MAINLY LARGE HAIL WILL STILL BE
POSSIBLE THROUGH EARLY MORNING...MAINLY ALONG AND NORTH OF THE
SURFACE BOUNDARY.

ACTIVE WEST COAST TROUGH...CLEARLY VISIBLE ON MOISTURE CHANNEL
IMAGERY THIS MORNING...CONTINUES TO KICK OUT UPPER LEVEL IMPULSES.
THE LATEST IS CURRENTLY ALONG THE KANSAS/OKLAHOMA BORDER AND IS
EXPECTED TO MOVE ACROSS NORTHERN ARKANSAS IN THE LATE MORNING TO
EARLY AFTERNOON TIME FRAME...MORE THAN LIKELY IN THE FORM OF AN MCS.
SEVERE WEATHER WILL REMAIN A DISTINCT POSSIBILITY WITH STRONG WINDS
THE PRIMARY CONCERN. STILL SOME CONCERN THAT CONVECTION COULD
SUPPRESS THE UPPER RIDGE SOMEWHAT AND SEVERE THREAT WILL TRACK
FURTHER SOUTH INTO THE CENTRAL PART OF THE STATE.

WITH AIRMASS AS UNSTABLE AS IT IS...CONVECTION IS POSSIBLE ACROSS
THE REMAINDER OF THE CWA AND LOCALLY HEAVY RAIN CONTINUES TO BE A
CONCERN WITH PWATS HOVERING NEAR 2 INCHES.

ADDITIONAL CLUSTERS OF STORMS ARE EXPECTED TO MOVE THROUGH THE
CENTRAL PLAINS SUNDAY NIGHT/MONDAY AND ONCE AGAIN MONDAY NIGHT AND
TUESDAY. HOWEVER...EXPANDING UPPER RIDGE WILL KEEP THE STRONGEST
STORMS TO THE NORTH OF THE FORECAST AREA. STILL...CAN NOT NOT RULE
SOME PRECIPITATION OVER THE NORTHERN AND NORTHEAST COUNTIES...
ESPECIALLY WITH THE FIRST WAVE SUNDAY NIGHT AND MONDAY...AND WILL
HOLD ON TO PRECIP CHANCES HERE.

BOUNDARY WILL FINALLY MOVE TO THE NORTH ON TUESDAY WITH DRY ALBEIT
HOT CONDITIONS REMAINING AS TEMPERATURES WILL CONTINUE TO BE ABOVE
NORMAL. WITH PLENTY OF TROPICAL MOISTURE IN PLACE THROUGH THE ENTIRE
PERIOD...HEAT INDICES WILL LIKELY REACH TRIPLE DIGITS OVER THE
CENTRAL/SOUTHERN PARTS OF THE STATE DURING THE AFTERNOON...
ESPECIALLY DURING THE SECOND HALF OF THE PERIOD. NO HEADLINES NEEDED
YET BUT WILL CONTINUE TO MONITOR FOR POSSIBLE HEAT ADVISORIES.
MAV/MEX NUMBERS LOOK REASONABLE AND ARE GENERALLY ACCEPTED.
&&

.LONG TERM...THURSDAY THROUGH SATURDAY
NOT MANY CHANGES TO THE LONG TERM PERIOD EXPECTED. MODELS
CONTINUE TO INDICATE THE MID/UPPER LEVEL RIDGE OVER THE SOUTHERN
CONUS THROUGH MUCH OF NEXT WEEK. CONTINUE WITH ECMWF SINCE DUE TO
THE CONSISTENCY BETWEEN MODEL RUNS. GFS KEEPS GOING BACK AND FORTH
WITH STRENGTH AND LOCATION OF CENTER OF UPPER RIDGE. GFS ALSO
BRINGS A COLD FRONT SOUTH TO THE GULF BY THE END OF THIS WEEK
ALONG WITH A STRONG UPPER LEVEL TROUGH DEVELOPING ACROSS THE
EASTERN CONUS...WHICH SEEMS TO BE AN OUTLIER AT THIS TIME.

WITH THE RIDGE CENTERED OVER THE SOUTHERN MS RIVER VALLEY...WILL
CONTINUE WITH LOW 90S TO THE NORTH TO UPPER 90S TO THE SOUTH.
DEPENDING ON THE STRENGTH OF THE UPPER LOW AND SOUTHWESTERLY SURFACE
FLOW...TEMPS MAY BE A FEW DEGREES WARMER THAN CURRENTLY FORECAST. IN
ANY CASE...NEXT WEEK LOOKS WARM AND HUMID. TOWARDS THE END OF THE
PERIOD...ECMWF ATTEMPTS TO FLATTEN THE RIDGE SOME AND BRING A FRONT
INTO THE CENTRAL PLAINS. HOWEVER...ECMWF KEEPS THE UPPER RIDGE
STRONGER THAN GFS DURING THIS PERIOD...WITH THE UPPER TROUGH
DEVELOPING MUCH FURTHER EAST OFF THE EAST COAST BY NEXT WEEKEND.
HAVE SLIGHT CHANCE POPS ACROSS THE NORTH...BUT WILL HAVE TO MONITOR
THIS TREND TO SEE IF TEMPS AND/OR POPS WILL HAVE TO BE ADJUSTED
FURTHER.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     88  70  87  71 /  60  50  40  20
CAMDEN AR         93  73  93  73 /  30  30  20  10
HARRISON AR       85  68  86  70 /  60  50  30  20
HOT SPRINGS AR    91  72  91  72 /  40  30  20  10
LITTLE ROCK   AR  91  72  90  72 /  50  40  20  10
MONTICELLO AR     93  72  92  73 /  30  30  20  10
MOUNT IDA AR      91  71  91  72 /  40  30  20  10
MOUNTAIN HOME AR  86  68  86  70 /  70  60  40  20
NEWPORT AR        88  70  87  71 /  60  60  40  20
PINE BLUFF AR     92  72  91  73 /  40  30  20  10
RUSSELLVILLE AR   89  70  89  71 /  50  40  20  20
SEARCY AR         89  71  88  72 /  60  50  30  20
STUTTGART AR      91  72  90  73 /  50  40  30  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...62
Hazardous weather outlook, Jun 14, 1:00 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
200 AM CDT SUN JUN 14 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
200 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A FRONT REMAINED NEARLY STATIONARY FROM WALDRON TO LITTLE
ROCK...PINE BLUFF AND DUMAS. MEANWHILE...A LARGE CLUSTER OF
THUNDERSTORMS WAS HEADING SLOWLY TOWARD THE REGION FROM OKLAHOMA AND
TEXAS. AHEAD OF THE CLUSTER...SCATTERED STORMS WILL LIKELY POP UP
ACROSS ARKANSAS THROUGH THE EARLY MORNING HOURS SUNDAY...ESPECIALLY
ALONG AND NORTH OF THE FRONT. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR MOST OF CENTRAL AND WESTERN ARKANSAS THROUGH 8 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORMS IN KANSAS...SHOULD THEY HOLD TOGETHER...WILL REACH
NORTHWEST ARKANSAS ON SUNDAY DURING THE LATE MORNING OR EARLY
AFTERNOON. THE STORMS ARE EXPECTED TO TRACK ACROSS THE NORTHERN HALF
OF THE STATE...WITH SEVERE WEATHER LIKELY. THE MAIN CONCERN WILL BE
DAMAGING WINDS.

ON MONDAY AND TUESDAY...HIGH PRESSURE WILL BUILD ALONG THE GULF
COAST. THE FRONT WILL LIFT TO THE NORTH...WITH LESSER CHANCES FOR
RAIN AND WARMER WEATHER.

HIGH TEMPERATURES WILL WARM WELL INTO THE 90S NEXT WEEK...AND
FORECAST HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 TO 105
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BE NEEDED ON
SUNDAY ACROSS THE NORTHERN HALF OF ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62/57/46

In the hours before

Special weather statement, Jun 14, 12:51 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 AM CDT SUN JUN 14 2009

ARZ030-037-140720-
LOGAN-SCOTT-
151 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT FOR LOGAN AND SCOTT COUNTIES UNTIL 220
AM CDT...

AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
GLENDALE TO LAKE HINKLE...MOVING EAST AT 40 MPH.

SMALL HAIL TO ONE HALF INCH...AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE WALDRON...BOONEVILLE...Y CITY AND
MAGAZINE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jun 14, 1:11 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 AM CDT SUN JUN 14 2009

ARZ005-014-140740-
BAXTER-STONE-
211 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT FOR BAXTER AND STONE COUNTIES UNTIL 240
AM CDT...

AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF FIFTY SIX...MOVING EAST AT 25
MPH.

SMALL HAIL TO ONE HALF INCH...AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL EFFECT BARKSHED RECREATION AREA...FIFTY SIX AND
GUNNER POOL RECREATION AREA...IN ADDITION TO RURAL AREAS OF THE
INDICATED COUNTIES.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jun 14, 1:11 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 AM CDT SUN JUN 14 2009

ARZ040-140740-
POLK-
211 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT FOR POLK COUNTY UNTIL 240 AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF GRANNIS...MOVING EAST AT 25 MPH.

SMALL HAIL...ONE HALF INCH OR LESS IS EXPECTED WITH THIS STORM.

56
Special weather statement, Jun 14, 1:25 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 AM CDT SUN JUN 14 2009

ARZ030-037-038-140810-
LOGAN-SCOTT-YELL-
225 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT FOR LOGAN...SCOTT AND YELL COUNTIES
UNTIL 310 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARIS TO MAGAZINE TO
8 MILES WEST OF NOLA...MOVING EAST AT 30 MPH.

SMALL HAIL TO ONE HALF INCH...AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE STONEHOUSE RECREATION AREA...
SUBIACO...COVE LAKE...DANVILLE AND ONYX.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62

The radar

The Little Rock radar (KLZK), 119 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Independence

When
June 14, 3:25 AM CST
Where
Independence County, Magness
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.700, -91.480

Thunderstorm Wind, Independence

When
June 14, 3:25 AM CST
Where
Independence County, 3 mi E of Moorefield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.770, -91.516

Trees were uprooted in the area.

Flash Flood, Jackson

When
June 14, 6:20 AM CST to 6:40 AM CST
Where
Jackson County, 1.75 mi WSW of Murphys Corner to 2.26 mi W of Newport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.595, -91.211

Many streets were flooded in Newport. Officials were sandbagging the streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179548, 179549, 179550.